Georgia, 2019Winter Storm and Winter Weather in Georgia, January 29, 2019
January 29, 2019 · NWS FFC · 9 events in 8 counties and zones
Cold air spilling in behind a strong cold front brought a brief period of light to moderate snow to portions of north Georgia the morning of January 29th. Due to temperatures at or slightly above freezing and a very warm ground, mainly light accumulations were reported.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air spilling in behind a strong cold front brought a brief period of light to moderate snow to portions of north Georgia the morning of January 29th. Due to temperatures at or slightly above freezing and a very warm ground, mainly light accumulations were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 29, 3:54 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jan 29, 3:54 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
354 AM EST Tue Jan 29 2019
.SHORT TERM /Today through Wednesday/...
Main concerns are will there be any snow on the back edge of precip
today and if so, how much will accumulate. Relying heavily on
observed trends for forecast through 18Z today. KHTX radar shows
back edge of precip moving into northcentral AL with temps still in
the mid to upper 30s just behind back edge. Few if any observations
of snow in this area, though did see one mPing snow report near
Fayetteville TN north of Huntsville. Also worth noting that trends
over last 6 hours of HRRR runs has shown warmer temps ahead of the
front over ATL metro, indicating front may be moving in slower than
expected.
As of this writing, have used colder side of guidance solutions for
temps, however with warmer temps ahead and along front, am getting a
little lower snow amount totals than prev forecast. Also seeing this
trend in 00Z NAM, GFS, CMC and ECMWF amounts. Based on these lower
totals and observed and near term model trends, have downgraded
warning to an advisory over north GA. Will continue to monitor far
for possible early cancellation once back edge of precip moves in
and we get more reports.
Still concern for refreezing of liquid around and after sunset as
temps fall below 30F. Fortunately, total liquid equivalent precip
still only expected to be 0.15 to 0.20 inches across northwest 1/2
of state for this event with lesser amounts to the southeast. If we
get enough sunshine and winds in the afternoon, we could evaporate
the bulk of water on roads, however there remains some uncertainty.
Sheltered areas will see much less wind and evaporation and will be
more susceptible to refreezing.
Winds will die down late tonight but pick back up Wednesday and
could approach advisory criteria.
SNELSON
.LONG TERM /Wednesday Night through Monday/...
Cold start to the extended forecast period quickly moderates as the
persistent, deep upper trough over the eastern U.S. shifts off shore
and the general upper flow de-amplifies by the end of the work week.
Region comes under, then remains under, the weak, nearly zonal,
southern branch through the majority of the period. Series of weak,
fairly quick-moving, waves zip through the flow across the region
bringing slight chance to chance POPs back into the forecast by the
weekend. Temperatures rebound to at or above normal for the weekend
and into early next week.
20
&&
.AVIATION...
06Z Update...
No major changes to the previous forecast. Storm system still on
track to move rapidly across the forecast area today. MVFR cigs
will spread across the region this morning and lift rapidly this
afternoon to VFR. West to southwest winds will become northwest
and gusty this afternoon. Band of rain and rain/snow mix will move
into the ATL area this morning with rain moving into AHN/CSG/MCN
by mid morning. The precip will exit by early to mid afternoon.
//ATL Confidence...06Z Update...
Medium confidence.
17
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 49 22 43 23 / 80 5 0 0
Atlanta 46 23 40 24 / 100 5 0 0
Blairsville 38 16 31 16 / 80 5 0 0
Cartersville 42 20 39 20 / 90 5 0 0
Columbus 47 25 47 28 / 100 5 0 0
Gainesville 45 23 38 22 / 80 5 0 0
Macon 53 23 48 25 / 90 5 0 0
Rome 38 20 38 18 / 90 5 0 0
Peachtree City 46 21 44 23 / 100 5 0 0
Vidalia 61 26 47 30 / 90 10 5 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 PM EST this evening for the
following zones: Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Clayton...Cobb...Coweta...Dade...Dawson...DeKalb...
Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...Gordon...
Gwinnett...Hall...Haralson...Heard...Lumpkin...Murray...North
Fulton...Paulding...Pickens...Polk...South Fulton...Towns...
Union...Walker...White...Whitfield.
&&
SHORT TERM...SNELSON
LONG TERM....20
AVIATION...17
Hazardous weather outlook, Jan 29, 4:01 AM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
401 AM EST Tue Jan 29 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
401 AM EST Tue Jan 29 2019
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...Today and Tonight...
...A winter weather advisory is in effect over portions of north
and west Georgia today...
Some snow accumulations are likely across portions of north
Georgia, generally north and west of I-85 as a cold front moves
through. There is still uncertainty regarding amounts of snow
accumulations and how far south and east the threat may extend,
however up to an inch of snow is likely, with locally higher
amounts possible.
Please refer to the winter weather product /ATLWSWFFC/ for more
specific information.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Very cold temperatures are expected Wednesday and Thursday mornings
with wind chills in the teens.
Otherwise no hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Winter Weather, Chattooga
- When
- January 29, 5:00 AM EST to 10:00 AM EST
- Where
- Chattooga forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.475, -85.345 (the zone’s center; the record gives no point)
The Chattooga County Emergency Manager reported a trace of snow in the Menlo/Cloudland area.
Winter Weather, Walker
- When
- January 29, 5:00 AM EST to 11:00 AM EST
- Where
- Walker forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
The local broadcast media reported a half of an inch of snow on Lookout Mountain.
Winter Storm, Murray
- When
- January 29, 6:00 AM EST to 12:00 PM EST
- Where
- Murray forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The local broadcast media reported 2 inches of snow measured on Fort Mountain.
Winter Weather, Murray
- When
- January 29, 6:00 AM EST to 12:00 PM EST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
A COOP observer reported a trace of snow in Eton.
Winter Weather, Fannin
- When
- January 29, 6:00 AM EST to 12:00 PM EST
- Where
- Fannin forecast zone
- Reported by
- Social Media
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
Reports of a trace of snow were received on social media from the Morganton and Blue Ridge areas.
Winter Weather, Pickens
- When
- January 29, 6:00 AM EST to 12:00 PM EST
- Where
- Pickens forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.464, -84.466 (the zone’s center; the record gives no point)
The Pickens County Emergency Manager reported a trace of snow in the Talmadge and Sequoya Lake areas.
Winter Weather, Union
- When
- January 29, 7:00 AM EST to 1:00 PM EST
- Where
- Union forecast zone
- Reported by
- Public
- Coordinates
- 34.834, -83.991 (the zone’s center; the record gives no point)
The public reported a third of an inch of snow in the Blairsville area.
Winter Weather, Towns
- When
- January 29, 7:00 AM EST to 1:00 PM EST
- Where
- Towns forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.917, -83.737 (the zone’s center; the record gives no point)
The Towns County Emergency Manager reported a trace of snow in the Lake Chatuge and Titus areas.
Winter Weather, Cobb
- When
- January 29, 8:00 AM EST to 10:00 AM EST
- Where
- Cobb forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.942, -84.577 (the zone’s center; the record gives no point)
A trained spotter reported a trace of snow in Acworth.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Iowa, January 29 to 31, 20192 deaths · 22 events
- Extreme Cold in Wisconsin, January 29 to 31, 20192 deaths · 20 events
- Cold in Michigan, January 29 to 31, 20192 deaths · 17 events
- Extreme Cold in Minnesota, January 29 to 31, 20191 death · $55,000 · 7 events
- Extreme Cold in Minnesota, January 29 to 31, 20191 death · 42 events
- Winter Weather in Virginia, January 29, 20191 death · 12 events
- Extreme Cold in Illinois, January 29 to 31, 20191 death · 1 event
- Winter Storm and Winter Weather in Vermont, January 29 to 30, 2019$110,000 · 16 events
- Extreme Cold in Iowa, January 29 to 31, 201951 events
- Extreme Cold in North Dakota, January 29 to 30, 201932 events
- Winter Storm and Winter Weather in New York, January 29, 201927 events
- Dense Fog in California, January 29, 20191 injured · $20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799882, 799884, 799877, 799880, 799881, 799883, 799885, 799886, 799878.